Alert archive / Washington / High Wind Warnings in 2010

High Wind Warning 6, NWS Seattle, WA

January 18, 2010

NWS Seattle, WA issued this high wind warning at Jan 18, 2010, 8:59 PM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2010, 8:59 PM PST (04:59 UTC)
Expired
Jan 19, 2010, 2:00 AM PST
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WWUS76 KSEW 190459
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
859 PM PST MON JAN 18 2010

.ANOTHER STRONG LOW PRESSURE SYSTEM APPROXIMATELY 250 MILES OFF
THE COAST WILL MOVE NORTH TONIGHT INTO EARLY TUESDAY. INCREASING
EASTERLY SURFACE PRESSURE GRADIENTS ACROSS THE CASCADES WILL CAUSE
LOCAL STRONG EAST WINDS NEAR THE CASCADES IN THE FOOTHILLS UNTIL
EARLY THURSDAY MORNING. THE STRONGEST WINDS WILL BE IN AND AROUND
ENUMCLAW.

WAZ505-191000-
/O.NEW.KSEW.HW.W.0006.100119T0459Z-100119T1000Z/
EAST PUGET SOUND LOWLANDS-
859 PM PST MON JAN 18 2010

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 AM PST TUESDAY. 

* LOCAL STRONG EAST WINDS OF 40 TO 50 MPH WITH GUSTS AS HIGH AS
  80 MPH IN AND AROUND ENUMCLAW.

* THE LOCAL STRONG EAST WINDS WILL CONTINUE INTO THE EARLY MORNING
  HOURS BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT
OR OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR HIGHER WILL OCCUR. 

&&

$$

FELTON
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Jan 18, 3:30 PM PST, 5 hours 29 minutes earlier.

Area forecast discussion, Jan 18, 3:30 PM PST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST MON JAN 18 2010

.SYNOPSIS...ANOTHER STRONG LOW PRESSURE SYSTEM WELL WEST OF THE
SOUTH OREGON COAST WILL MOVE NORTH THROUGH TUESDAY.  THIS WILL
GENERATE ANOTHER BAND OF RAIN TO MOVE ACROSS THE AREA TONIGHT WITH
LOCALLY BREEZY CONDITIONS.  A FRONTAL SYSTEM WILL MOVE ACROSS THE
AREA TUESDAY NIGHT.  YET ANOTHER LOW WILL DEVELOP OFF THE WEST COAST
THURSDAY...BUT FURTHER SOUTH.  A COOLER AND MORE SHOWERY REGIME IS
EXPECTED AFTER THE MIDDLE OF THE WEEK.

&&

.SHORT TERM...I ISSUED A PUBLIC INFORMATION STATEMENT WITH WIND
SPEEDS RECORDED AROUND THE REGION THIS MORNING.  THIS CAN BE FOUND
ON OUR WEBSITE...UNDER REPORTS IN THE LEFT /BLUE/ COLUMN...TITLED
PUBLIC INFORMATION.

THE NEXT STORM IN THE LINE UP IS PIN WHEELING OFF THE COAST OF
OREGON AND WILL START TO ROTATE NORTH THIS EVENING AS ANOTHER SYSTEM
NEAR 140W WHICH WILL GIVE THE SYSTEM OFF THE OREGON COAST A KICK.
ALL INDICATIONS ARE THAT THIS SYSTEM WILL WRAP A BIT FURTHER BACK
INTO THE MAIN TROUGH AND END UP A BIT FURTHER OFFSHORE WITH MORE OF
AN EASTERLY PRESSURE GRADIENT OVER OUR AREA SO I DO NOT EXPECT THE
WINDS TO BE AS STRONG...INLAND ANYWAY.  THE FOOTHILLS REGION WILL
GET A GOOD EASTERLY BREEZE TONIGHT AS THE SURFACE PRESSURE GRADIENT
TIGHTENS UP.  THE RAIN SHIELD WILL DRY UP SOME DURING THE DAY
TUESDAY AND WITH THE OFFSHORE FLOW I EXPECT THE SOUND TO SEE BIT OF
SUN WITH ONLY A CHANCE OF SOME RAIN.

AS THIS STORM MOVES NORTH TUESDAY...A SHORTWAVE WILL ROTATE AROUND
THE BOTTOM /THE SYSTEM CURRENTLY NEAR 140W/ AND DRIVE A TROUGH
ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY.  SO WE SHOULD HAVE A
FEW MORE PULSES OF LIGHT RAIN TO CONTEND WITH DURING THIS TIME.

BY THE TIME WE GET TO THURSDAY...SOME SIGNIFICANT DIFFERENCES CROP
UP IN THE MODELS.  THIS RELATES TO THE NEXT AND FINAL DEEP CYCLONE
THAT IS EXPECTED TO DEVELOP OFF THE WEST COAST.  THE DIFFERENCES ARE
RELATED TO THE DEPTH AND POSITION OF THIS STORM THURSDAY INTO
THURSDAY NIGHT...SIGNIFICANT ENOUGH TO CAUSE NOTICEABLE DIFFERENCES
IN THE WEATHER.  AT THIS TIME...WITH CONTINUED OFFSHORE FLOW AND
HOLDING ONTO THE BASIC IDEA THAT THE STORMS ARE DEVELOPING FURTHER
FROM THE REGION WITH EACH SUCCESSIVE STORM...I TRIMMED THE RAIN
THREATS TO THE INLAND AREAS...TONED BACK THE CLOUD COVER AND BUMPED
TEMPS UP A FEW DEGREES.  NO THREAT OF STRONG WINDS EITHER WAY.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL OVERALL THROUGH THE
PERIOD...CONTINUING TO REINFORCE OUR ABOVE NORMAL MONTH.  AS OF
MIDNIGHT LAST NIGHT...THE MONTHLY AVERAGE TEMPERATURE IN SEATTLE IS
RUNNING 6.3 DEGREES WARMER THAN NORMAL.  THAT IS RATHER SIGNIFICANT
FOR THESE PARTS.  CERNIGLIA

.LONG TERM...THURSDAY INTO FRIDAY THE REGION WILL BE SOMEWHAT UNDER
THE INFLUENCE OF THE LAST OF THE DEPARTING WEATHER SYSTEMS WITH MORE
CLOUDS THAN NOT AND SOME SHOWERS.  A WEAK TROUGH REMAINS OVER THE
AREA INTO EARLY SATURDAY FOR A CHANCE OF SOME LIGHT RAIN EARLY THEN
DRYING.  THEN A SHORT DURATION UPPER RIDGE WILL MOVE ACROSS THE
REGION IN THE MIDDLE OF THE WEEKEND BEFORE THE NEXT SYSTEM
APPROACHES LATER SUNDAY.  AT THIS POINT IT LOOKS DRY FROM MID DAY
SATURDAY INTO MID DAY SUNDAY. HOWEVER...AS IS NORMALLY THE CASE AS
THIS TIME RANGE...THAT IS A MOVING TARGET IN THE MODELS.  THEN LATE
SUNDAY A FRONTAL SYSTEM IS EXPECTED TO APPROACH THE REGION BRINGING
A THREAT OF RAIN TO THE AREA ONCE AGAIN FROM THEN INTO EARLY THE
FOLLOWING WEEK.   CERNIGLIA

&&

.HYDROLOGY...ONLY LIGHT PRECIPITATION IS EXPECTED OVERNIGHT...NOT
ENOUGH TO CAUSE ANY PROBLEMS WITH AREA RIVERS.  THE SKOKOMISH IS
STILL ABOVE FLOOD STAGE BUT IS SLOWLY RECEDING.  THE RAIN TONIGHT
IS NOT EXPECTED TO CAUSE ADDITIONAL RISES ON THIS RIVER...HOWEVER IT
MAY SLOW THE FALL SOME.

SUBSEQUENT SYSTEMS THIS WEEK GENERATE LIGHT AMOUNTS OF RAIN WITH
BREAKS BETWEEN SYSTEMS...THIS COMBINED WITH SLIGHTLY LOWER SNOW
LEVELS THROUGH THE WEEK.  THUS FLOODING IS NOT EXPECTED ON AREA
RIVERS THROUGH THE COMING WEEKEND.

FLOODING IS NOT EXPECTED ON THE GREEN RIVER FOR THE NEXT 10 DAYS.

THE RECENT AND EXPECTED RAINFALL THIS MORNING WILL MAINTAIN A THREAT
OF LOCAL LANDSLIDES.  THE USGS LANDSLIDE INDEX INDICATES THAT THE
GROUND REMAIN SUFFICIENTLY WET INTO THE MIDDLE OF THE WEEK.
CERNIGLIA

&&

.AVIATION...THE WEAK UPPER LEVEL SHORTWAVE RIDGE ALONG THE WA/B.C.
BORDER HAS ALLOWED SKIES TO CLEAR OUT THIS AFTERNOON...WITH MAINLY
CIRRUS OVERHEAD. THE RIDGE WILL MOVE N TONIGHT AS ANOTHER UPPER
LEVEL AND SURFACE LOW NEAR 42N/130W MOVE DUE NORTH AND UP OVER W WA
LATER TONIGHT.

LATEST IR IMAGERY SHOWS AN OMINOUS LOOKING FRONTAL BAND OVER OREGON
HEADED UP TOWARD W WA. HOWEVER LATEST W OREGON OBS INDICATE JUST
CIRRUS OVER NW OREGON...WITH CIGS 075-095 KONP-KEUG. IT WILL TAKE A
WHILE FOR LOWER CIGS TO DEVELOP OVER W WA...AND LATEST NAM
TIME-HEIGHT SECTION FOR KSEA SHOWS CIGS GETTING DOWN TO BKN050 AFTER
09Z...WITH THE GFS SLIGHTLY HIGHER. THIS SEEMS REASONABLE GIVEN THE
STRONG EASTERLY OFFSHORE FLOW DEVELOPING AS THE SURFACE LOW MOVES
OFFSHORE. WILL KEEP CIGS VFR TONIGHT WITH LIGHT RAIN DEVELOPING
AFTER MIDNIGHT.

KSEA...EXPECT NO WX IMPACTS THROUGH THIS EVENING WITH JUST CI OVER
THE AREA. WILL GRADUALLY RATCHET CIGS DOWN FROM BKN100 TO BKN050
BETWEEN 06Z-11Z AS THE WAVE OVER OREGON MOVES UP OVER THE AREA.
SHOULD ONLY HAVE LIGHT RAIN LATE TONIGHT. WILL KEEP NE WINDS GOING
THROUGH 09Z THEN SHIFT TO SE AFTER THAT. MAY SEE SOME 5000 FT WINDS
ALOFT S 35-45 KT DEVELOP 12Z-18Z BEHIND THE WAVE TUESDAY MORNING.
KAM

&&

.MARINE...MODELS REMAIN PRETTY CONSISTENT WITH THE NEXT DEEP LOW
BOUND FOR THE REGION. PRESENT POSITION IS ALONG 130W...W OF THE SW
OREGON COAST. THE DUE NORTHWARD TRACK SHOULD BRING IT ABEAM THE WA
COAST AT AROUND 968 MB 12Z TUESDAY MORNING. WITH THE TRACK OF THIS
SYSTEM A LITTLE FURTHER OFFSHORE...THEN PARALLELING THE B.C. COAST
TO THE NNW RATHER THAN TURNING INLAND ACROSS CENTRAL B.C....THERE
WILL BE LESS WIND OVER THE INLAND AREAS LATE TONIGHT AND TUESDAY. AT
LEAST COMPARED TO LAST NIGHTS STORM. EXPECT GALES ON THE COAST AND W
ENTRANCE...BUT ONLY HIGH END SCA WINDS OVER THE N INTERIOR WATERS.
WITH ISOBARS ORIENTED N-S THROUGH PUGET SOUND...WILL KEEP THIS AREA
BELOW SCA LEVELS.

GFS SHOWS ANOTHER DEEP LOW FOLLOWING ROUGHLY A SIMILAR TRACK
NORTHWARD ON THURSDAY. HAVE ACCEPTED THIS SOLUTION FOR NOW AND GONE
WITH THE WRF-GFS IN THE WIND GRIDS. HOWEVER MODEL CONSENSUS IS NOT
THAT GOOD. THE ECMWF MUCH WEAKER WITH A TRACK CLOSER TO THE COAST.
AND THE 18Z NAM STALLS THE LOW OFF THE SW OREGON COAST WEDNESDAY
NIGHT THEN LETS IT WANDER AROUND THERE IN A HOLDING PATTERN THROUGH
THURSDAY.

COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW HAS BEEN REISSUED
FOR THE INLAND WATERS FOR TUESDAY MORNING. WITH TIDES STILL RUNNING
QUITE HIGH AND BELOW NORMAL PRESSURES EXPECTED AGAIN TUESDAY
MORNING...AS THE NEXT LOW PASSES OFFSHORE...LOCALIZED COASTAL
FLOODING CAUSED BY MINOR TIDAL OVERFLOW STILL REMAINS POSSIBLE. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...COASTAL FLOOD TUESDAY MORNING ALONG THE INLAND WATERS OF
     WESTERN WASHINGTON.

PZ...SMALL CRAFT ADVISORY COAST AND WEST ENTRANCE THIS EVENING.
     GALE WARNING COAST...WEST ENTRANCE TONIGHT/TUESDAY.
     SMALL CRAFT ADVISORY CENTRAL/EAST STRAIT...N INLAND WATERS...
      ADMIRALTY INLET TONIGHT/TUESDAY.
    .SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR SEVERE BAR
     CONDITIONS.

&&

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

In the hours before

Local storm report, Jan 18, 8:58 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
858 PM PST MON JAN 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     NON-TSTM WND DMG 4 WNW ENUMCLAW          47.23N 122.06W
01/18/2010                   KING               WA   TRAINED SPOTTER

            EAST WIND 50 MPH WITH GUSTS TO 80 MPH.

&&

DFELTON

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:03 AM PSTHigh Surf AdvisorySEW5 hr

Nearby

High Wind Warnings in Washington, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.